Skip to content

Checkpoint inhibitors and chronic comedications: A retrospective study on immune-related adverse events.

Oct 2026 · Journal of Oncology Pharmacy Practice · pp. 10781552261496825 · 0 citations · 34 references
Medicine

TL;DR

In this cohort, irAE were highly prevalent and pembrolizumab-treated patients were predominant and chronic co-medications were not associated with the occurrence of irAE, however, the design of the study, short follow-up and limited sample size may have limited the detection of an effect.

Abstract

IntroductionImmune checkpoint inhibitors (ICI) are widely used in oncology. By stimulating immunity, their mechanism induces immune-related adverse events (irAE). Some studies suggest that certain drugs may exacerbate these toxicities (dysbiosis). This study aims to assess the link between taking chronic medications and the occurrence of immune-related adverse event during ICI treatment.MethodsThis retrospective monocentric study includes adult patients who started an ICI treatment between 06.01.23 and 12.31.23. Clinical characteristics were extracted from medical records. The use of chronic medicines during ICI treatment was screened. The occurrence of an IRAE within 12 months following ICI initiation was monitored.ResultsA total of 76 patients were included, mainly treated with pembrolizumab (88%). Fifty-four patients (71%) suffered from at least one irAE within one year (41% endocrine, 37% hepatic and 20% dermatological). PPI were the most prescribed chronic drug (33%). Taking chronic treatments was not associated with the occurrence of an IRAE (p = 0.19). Toxicity's severity was not significantly associated with having chronic medication (p = 0.43). No association was found between PPI or NSAID use and digestive toxicity (respectively p = 0.29;p = 0.99). Breast cancer treatment was significantly associated with irAE occurrence (p = 0.02).ConclusionIn this cohort, irAE were highly prevalent. Pembrolizumab-treated patients were predominant and chronic co-medications were not associated with the occurrence of irAE. However, the design of the study, short follow-up and limited sample size may have limited the detection of an effect. In order to anticipate irAE consequences, larger prospective studies are needed to clarify the role of co-medications in their occurrence.

View source

Similar papers

Review Open access Oct 2026

Immune checkpoint inhibitor–related endocrinopathies: Real-world assessment strategies and best practices.

Thyroid dysfunction was the most consistently documented endocrinopathy, while adrenal insufficiency and hypopituitarism showed more variability in documentation and CTCAE grade assignment, which varied across participating sites.

Hala Awad, M. Mohamed, Alfredo V. Chua et al. · 0 citations
Review Open access Aug 2026

Real-World Patterns of Immune-Related Toxicity in Gastrointestinal Cancer Patients Treated with Immunotherapy: A service evaluation

Introduction: Immune checkpoint inhibitors (ICIs) have transformed cancer treatment and are now the standard therapy for several gastrointestinal (GI) malignancies. Although they can improve survival, ICIs are associated with immune-related adverse events (irAEs) that may affect multiple organ systems, potentially impa...

Laura Collantes Espinosa, W. Czuber-Dochan, A. Muls · 0 citations
Open access Sep 2026

Immune checkpoint blockade reshapes drug-associated toxicity: a pharmacovigilance atlas of drug-ICI interactions

Importance: Immune checkpoint inhibitors (ICIs) produce diverse immune toxicities, but whether checkpoint blockade also modifies associations between other drugs and adverse events is poorly understood. Objective: To define ICI-associated toxicity organization and determine whether drug-associated adverse events and on...

E. Mukherjee, A. Asiaee, D. Park et al. · 0 citations
Review Sep 2026

Triplet Immunosuppression for Immune Checkpoint Inhibitor-Related Adverse Events is Associated With High Infection Risk.

BACKGROUND The use of multiagent immunosuppressive therapy (IST) to treat immune-related adverse events (irAEs) from immune checkpoint inhibitors (ICIs) increases the risk of infection. Time-normalized infection rates in a large cohort have not been previously reported. Predictors of opportunistic and nonopportunistic...

Ross D. Merkin, T. Lim, D. Restifo et al. · 0 citations
Open access Sep 2026

Spectrum of Adverse Effects Associated with Immunotherapy and Biologicals in Patients with Malignancy

A BSTRACT This study aimed to determine the toxicity profile of cancer drugs in the Indian population and to evaluate their usage patterns among Indian patients. A prospective and observational study was conducted in the department of medicine from April 2023 to March 2024. Patients aged ≥18 years wi...

G. S. Chowdhary, Shaik Mohammed Ayub, Rachna Gulati et al. · 0 citations

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.